CSN Login
Members Online: 11

Priobiotic yogurt to relieve nausea and gut problems during chemo

Felixthecat
Posts: 37
Joined: Dec 2007

While this study relates to particular chemo drug, the same would apply to many other drug treatments as well given nausea and related gut problems are common. The bacteria referred to (and others) is available in the form of a probiotic yogurt that is available in supermarkets. For those who are currently undergoing chemo, and having similar problems, it might be worthwhile trying. It's quite likely that the chemo drugs have an adverse effect on normal gut flora and that it might help to re-balance that gut flora mix by consuming probiotic yogurt. Certainly wouldn't hurt to try and might help a tub of probiotic yogurt if suffering similar symptoms.

Lactobacillus supplementation for diarrhoea related to chemotherapy of colorectal cancer: a randomised study.
http://www.ncbi.nlm.nih.gov/pubmed/17895895

5-Fluorouracil (5-FU)-based chemotherapy is frequently associated with diarrhoea. We compared two 5-FU-based regimens and the effect of Lactobacillus and fibre supplementation on treatment tolerability. Patients diagnosed with colorectal cancer (n=150) were randomly allocated to receive monthly 5-FU and leucovorin bolus injections (the Mayo regimen) or a bimonthly 5-FU bolus plus continuous infusion (the simplified de Gramont regimen) for 24 weeks as postoperative adjuvant therapy. On the basis of random allocation, the study participants did or did not receive Lactobacillus rhamnosus GG supplementation (1-2 x 10(10) per day) and fibre (11 g guar gum per day) during chemotherapy. Patients who received Lactobacillus had less grade 3 or 4 diarrhoea (22 vs 37%, P=0.027), reported less abdominal discomfort, needed less hospital care and had fewer chemotherapy dose reductions due to bowel toxicity. No Lactobacillus-related toxicity was detected. Guar gum supplementation had no influence on chemotherapy tolerability. The simplified de Gramont regimen was associated with fewer grade 3 or 4 adverse effects than the Mayo regimen (45 vs 89%), and with less diarrhoea. We conclude that Lactobacillus GG supplementation is well tolerated and may reduce the frequency of severe diarrhoea and abdominal discomfort related to 5-FU-based chemotherapy.

JR's picture
JR
Posts: 140
Joined: May 2009

I'll try it if I can find it.

bdee
Posts: 305
Joined: Feb 2009

It's kind of funny, but I am sooo different from other people. Since I've been off oxi but still on 5FU I've been more constipated rather than having diarrhea.

Debbie

Felixthecat
Posts: 37
Joined: Dec 2007

Here's another one for people suffering severe diarrhea from Xeloda:

Use of Probiotics in the Management of Chemotherapy-Induced Diarrhea: A Case Study
http://pen.sagepub.com/cgi/content/abstract/0148607109332004v1

Gastrointestinal disturbances (particularly diarrhea) are often induced in response to cancer treatments such as chemotherapy or radiation. Oral chemotherapeutic agents can induce diarrhea by damaging the intestinal lining. Two common oral drugs used in cancer treatment that are known to have gastrointestinal side effects are capecitabine and lapatinib. In this brief communication, the authors discuss a case study of a stage IV breast cancer patient whose chemotherapy-induced diarrhea was treated successfully with a multispecies combination of probiotics. This is a unique study in which grade 3 chemotherapy-induced diarrhea (characterized by 7–9 stools per day and associated with incontinence and abdominal cramping) was treated with only a multispecies combination of probiotics. Probiotics have been used to treat diarrhea in patients with irritable bowel syndrome, ulcerative colitis, pouchitis, and Crohn’s disease. More recently, probiotics have been used to treat chemotherapy-induced diarrhea in colon cancer patients. This case study demonstrates that the probiotics can also be used to treat severe cases of chemotherapy-induced diarrhea in breast cancer patients. The use of different probiotics in gastrointestinal diseases is an increasingly important area of study, and more research into this area is needed. This study demonstrates that probiotics should be considered for advanced breast cancer patients with chemotherapy-induced diarrhea.

First published on May 7, 2009

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network